Alert archive / Florida / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 53, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Jun 20, 1997, 7:39 PM EDT for Orange County, Osceola County, Florida. It was in force for 61 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 20, 1997, 7:39 PM EDT (23:39 UTC)
- Expired
- Jun 20, 1997, 8:40 PM EDT
- In force
- 61 min
- Issued by
- NWS Melbourne, FL
- Area
- Whole counties
Counties Orange County, FL, Osceola County, FL
The radar
The Melbourne radar (KMLB), 60 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 7:55 PM EDT | Thunderstorm Wind | Winter Park, FL | Thunderstorm winds blew down trees in Winter Park and damaged a roof top water cooler in Maitland. |
| Jun 20, 8:00 PM EDT | Thunderstorm Wind | Orlando, FL | Thunderstorm winds damaged a large greenhouse near Orlando International Airport. |
| Jun 20, 8:00 PM EDT | Thunderstorm Wind | Narcoosee, FL | Thunderstorm winds blew down trees in Narcoossee. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 11.7 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1906 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 799 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -55 m²/s²
- 0-3 km storm-relative helicity
- -62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMLB 202339 RRA SVRMLB FLC095-097-210040- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MELBOURNE FL 739 PM EDT FRI JUN 20 1997 THE NATIONAL WEATHER SERVICE IN MELBOURNE FL HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 840 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST CENTRAL FLORIDA ...ORANGE COUNTY ...OSCEOLA COUNTY AT 735 PM...MELBOURNE DOPPLER RADAR SHOWED A LINE OF INTENSIFYING THUNDERSTORMS FROM MAITLAND AND WINTER PARK TO NARCOOSEE...AND A SECOND LINE OF STORMS FROM LAKE TOHO TO LAKE KISSIMMEE. THE STORMS WILL MOVE EAST AT 20 MPH AND WILL LIKELY RESULT IN DAMAGING WINDS AND POSSIBLE HAIL AS THEY MOVE ACROSS THE CENTRAL AND EASTERN PARTS OF ORANGE AND OSCEOLA COUNTIES. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STRONG BUILDING. HEAVY RAINS FLOOD ROADS QUICKLY SO DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:00 PM EDT, 5 hours 39 minutes earlier.
Area forecast discussion, Jun 20, 2:00 PM EDT, 5 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 200 PM EDT FRI JUN 20 1997 CURRENTLY...BOUNDARY (OUTFLOW FROM STORMS WHICH FORMED IN THE GOM THIS MORNING) PUSHING ACROSS FA WITH JUST A FEW SCTD SHOWERS AND OCNL LDAR (IN-CLOUD LTG) HIT ALONG THE WAY. BOUNDARY IS CURRENTLY LOCATED FROM NEAR SFB TO DISNEY. S END OF BOUNDARY LAGGING BEHIND WHILE N END RACING ABOUT 30 MPH TO THE EAST. TEMPS BEHIND BOUNDARY COOL OF QUITE A BIT BUT TEMPS ARE RECOVERING WAY WEST OF FEATURE. SHORT TERM...TEMPS STILL NOT HAVE REACHED CONVECTIVE TEMP YET...LOWER 90S...BELIEVE BOUNDARY WILL ACT AS FOCUSING MECHANISM LATER TODAY FOR STORMS OVER C SXNS OF FA. IN ADDITION...C BRZ HAS DEVELOPED ALONG COAST FROM CAPE S AS MLB AND VERO NOW HAVE AN E COMP TO SFC WIND FIELD. IN ADDITION...A FEW SHOWERS/TSRA COULD DEVELOP BEHIND BOUNDARY AS ATMOS RECOVERS....HOWEVER...BEST CHANCE OF STRONGER STORMS WILL BE ALONG AND E OF BOUNDARY. FOR TONIGHT...QUITE A FEW STORMS COULD BE OCCURRING OVER COASTAL SXNS FROM MLB SOUTH EARLY THIS EVENING WITH ACTIVITY ENDING OVER S COASTAL SXNS LATE EVENING. SOME FOG IN MORNING BUT NOT WORTH MENTIONING IN PRODUCTS ATTM. FOR TOMMOROW...WINDS IN ATMOS ARE PRGGED TO BE WEAK WESTERLY WITH A BIT LESS MOISUTURE. STORMS WILL BE SCTD (30%) IN NATURE. HODANISH
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 7:52 PM EDT | Severe Thunderstorm Warning | MLB | Seminole | 48 min |
Nearby
Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.